Even the most experienced and skilled gastroenterologists in the country are struggling to make science-based decisions in this area.
What should clinicians do when patients with inflammatory bowel disease (IBD) experience adverse events with the use of immunomodulators and biologics? Even the most experienced and skilled gastroenterologists in the country are struggling to make science-based decisions in this area, according to Miguel Regueiro, MD, University of Pittsburgh.
Dr Regueiro presented on this topic at 2012 Advances in Inflammatory Bowel Diseases, the Crohn’s & Colitis Foundation’s Clinical & Research Conference, in Hollywood, Florida.
He began with humorous anecdotes about his prestigious colleagues, all of whom (it was claimed!) comically avoided supplying him with citations for clinical trials that clarify what clinicians should do. The audience laughed, but the memorable educational point was that clinical practice in this situation is based not on science but rather on intuition and educated guesswork.
The discussion focused on the immunomodulating thiopurines (6-MP and azathioprine) and the anti–tumor necrosis factor (anti-TNF) agents. The literature shows that both drug classes are stopped for adverse events in 10% to 11% of cases. These events range from self-limited skin complications to life-threatening opportunistic infections and lymphomas and other malignancies.
Thiopurines do not appear to have significantly safer profiles than the anti-TNF agents-both may be associated with rare but serious adverse events. In the absence of clear head-to-head comparative studies, Dr Regueiro’s opinion, based on incomplete evidence, is that thiopurines may be more closely linked to viral infections and lymphoma and certain other malignancies, compared with anti-TNFs.
Conversely, the anti-TNFs are probably more closely linked to bacterial infections (especially mycobacterial, so don’t forget pretreatment tuberculosis screening), fungal infections, and immune-mediated psoriaform skin reactions.
For both drug classes, the serious events are uncommon enough to justify their use in patients not responding well to first-line agents.
Clinicians face complex dilemmas when presented with patients who experience infections, malignancy, or skin reactions. An interdisciplinary approach, with consultation with relevant subspecialists should be pursued. These concepts were illustrated with the following case studies:
Case 1, opportunistic infections happen, especially when using combination therapy: A 33-year-old man receiving infliximab and azathioprine for Crohn disease presented with cough, myalgias, weight loss, and low-grade fever that began after a move from Louisville to Pittsburgh. He was PPD-negative, but chest x-ray films showed diffuse reticulonodular infiltrate and bronchoscopy demonstrated histoplasmosis. The chosen course of action? Temporarily discontinue infliximab and azathioprine, treat the infection aggressively, and then reinstitute therapies once the infection clears. The patient did well.
Case 2, continue or stop therapy for an infectious adverse event? Severe back pain with blistering skin lesions in a dermatomal pattern developed in a 58-year-old patient in remission while receiving infliximab monotherapy; on presentation, the patient had obvious herpes zoster (shingles). The chosen course? The patient had been due for infliximab in 3 weeks; the treatment was held until lesions scabbed over and the patient did well when infliximab was restarted.
Case 3, continuing or stopping therapy for worsening diarrhea not related to IBD: A 41-year-old with ulcerative colitis, in remission on a combination therapy regimen (adalimumab and 6-MP) presents with 2 weeks of worsening diarrhea. Colonoscopy and testing revealed Clostridium difficile colitis, which was successfully treated with conventional therapy. Patients with IBD are at increased risk for C difficile infection, owing to their compromised mucosa and immunosuppressive therapies. The literature is conflicting, but thiopurines and anti-TNFs probably may be continued while treating C difficile colitis in these patients. Infectious disease consultation often is helpful.
Case 4, malignancy: A 39-year-old man with Crohn disease in remission on a combination therapy regimen (infliximab and 6-MP) presented with weight loss, sweats, and low-grade fever. A CT scan showed large periaortic lymph nodes and an enlarged spleen; the diagnosis was hepatosplenic T-cell (HSTC) lymphoma. Thiopurines probably are associated with the development of non-Hodgkin lymphoma (NHL), especially in males, and especially with combination therapy, but the incidence is very low. Robust data on a course of action are lacking, but given the seriousness of this lymphoma, Dr Regueiro discontinues thiopurines and anti-TNFs in the setting of HSTC lymphoma. Hematology-oncology consultation is essential, he advised.